Continuous infusion of calcium gluconate in 5% albumin is safe and prevents most hypocalcemic reactions during therapeutic plasma exchange

Academic Article

Abstract

  • While therapeutic plasma exchanges (TPEs) performed with 5% albumin are considered safe, concerns regarding venous access and hypocalcemic toxicity remain. We reviewed the frequency of complications during TPEs performed with 5% albumin supplemented with calcium gluconate and potassium chloride for a 5 year period in our institution. Eighty-four adult patients (46 males and 38 females) underwent 581 plasma exchanges during the study period. The most common indications were myasthenia gravis (37%), acute inflammatory demyelinating polyradiculoneuropathy (31%), and chronic inflammatory demyelinating polyneuropathy (13%). All procedures used 2.2% ACD-A delivered at a calculated average rate of 0.26 mg/kg/min, which led to a mean dose of citrate per TPE of 2.18 ± 0.48 g or 27.8 ± 5.24 mg/kg of body weight. Venous access difficulties occurred in 85 procedures (14.6%), but most TPEs were completed successfully. Hypotension and citrate toxicity were seen in <5% of the TPEs and were mostly reversible. Only 17 exchanges (3%) had to be aborted because of the loss of venous access (n = 9), hypocalcemic toxicity (n = 3), hypotension (n = 2), panic attacks (n = 2), and one atypical reaction due to the interaction with an angiotensin converting enzyme inhibitor. Comparison between pre- and post-TPE potassium levels showed a statistically significant mean decrease of 7%, from 4.1 mequiv/l to 3.8 mequiv/l (P < 0.0001). We attribute the low rate of hypocalcemia to our practice of adding calcium and potassium to the replacement fluid and suggest that this method could become standard of care. ©2007 Wiley-Liss, Inc.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Kankirawatana S; Huang ST; Marques MB
  • Start Page

  • 265
  • End Page

  • 269
  • Volume

  • 22
  • Issue

  • 5